Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 367, NWS North Platte, NE

August 5, 2009Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2009, 7:17 AM CDT for Frontier County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 7:17 AM CDT (12:17 UTC)
Expired
Aug 5, 2009, 7:45 AM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:20 AM CDTHAIL 12 Ne Eustis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-165 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 051217
SVRLBF
NEC063-051245-
/O.NEW.KLBF.SV.W.0367.090805T1217Z-090805T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 AM CDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 745 AM CDT

* AT 713 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR EUSTIS...OR 18 MILES SOUTHWEST OF LEXINGTON...AND
  MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGHWAY 18 MILE MARKER 30

LAT...LON 4050 10017 4054 10020 4070 10009 4070 9998
      4069 9997 4056 9997 4044 9999 4044 10010
TIME...MOT...LOC 1217Z 318DEG 35KT 4059 9998

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 051236
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 AM CDT WED AUG 5 2009

NEC063-051246-
/O.EXP.KLBF.SV.W.0367.000000T0000Z-090805T1245Z/
FRONTIER NE-
736 AM CDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 745 AM CDT...

LAT...LON 4050 10017 4054 10020 4070 10009 4070 9998
      4069 9997 4056 9997 4044 9999 4044 10010
TIME...MOT...LOC 1236Z 318DEG 35KT 4045 9982

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 3:46 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT WED AUG 5 2009

.DISCUSSION...
COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS
MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID
MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE
FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO
REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS
AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS
REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY
STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING
SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE
AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL
RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY
PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS
THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE
OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF
INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN
PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/
INTO THE SOUTHERN PORTIONS OF NEBRASKA.

FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO
THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS
THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS
TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP
FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13
TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS
DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE
CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS
THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT.

SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE
HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES
ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE
AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE
WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND
UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT.

MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS
FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE
WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS
WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN
ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM
COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN
THUNDERSTORM CHANCES WILL NEED TO BE ADDED.
&&

.AVIATION...
STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH
CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS
THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD
BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE
GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND
THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 AM CDT WED AUG 5 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-061015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE
NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND
NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND
EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH
NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF
INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT
WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING
WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Local storm report, Aug 5, 6:35 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 AM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     HAIL             1 NW SENECA             42.05N 100.84W
08/05/2009  E1.00 INCH       HOOKER             NE   PUBLIC

            HEAVY RAIN WAS ALSO OCCURRING AT TIME OF THIS REPORT.

&&

SCARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:47 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Aug 4, 11:40 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan65 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson46 min
Aug 5, 6:21 AM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas24 min
Aug 5, 6:42 AM CDTSevere Thunderstorm WarningLBFThomas33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.